How to Craft the Perfect Wedding Day Timeline

How to Craft the Perfect Wedding Day Timeline

Crafting the perfect wedding day timeline is the best way to avoid wedding day stress! I know this isn’t the most exciting aspect of the day. This is the one thing that can make or break the types of photographs you’re able to capture though. In this post I’ll outline how I would approach a wedding day working off of a 5pm ceremony time frame. This timeline is also based on a wedding day that includes a first look.

If you’d rather not see each other before the ceremony, the group portraits with you together will be done during your cocktail hour. Of course, all wedding days are different and your timeline may differ due to travel times and unique situations, hopefully this can still help!

 

Bridal Details: 12:00-12:45PM (45 minutes)

Your bridal details are an important part of the story and I love having some time to shoot the dress, shoes, jewelry, invitations, etc. I typically allocate at least 45 minutes for this part of the day. This is also a great time to take some shots of you and your bridesmaids getting ready. If the groom is getting ready nearby, your photographer can jump back and forth to capture images of the groomsmen while you’re getting dressed. If you’d like extensive groom getting-ready coverage, or your groom is getting ready at a different location, I would recommend having a second photographer.

Bridal Prep: 12:45PM—1:45PM (one hour)

After the details have been photographed, it’s time for you to get into your dress! This is a good time for the mother of the bride and your bridesmaids to get dressed, too. After you’re in your gown, you can put on your jewelry, veil, shoes, etc. This is when I would capture moments with your bridesmaids, mom and other loved ones.

First Look: 2:00PM

This is one of my favorite parts of the wedding day! Your photographer should help you find try to pick a picturesque, accessible location that feels as private and secluded as possible.

For more information why I always recommend a first look, click here.

Portraits: 2:15—3:00PM (45 minutes)

As you enjoy the special moments after your first look, this is a great time to also take a few romantic portraits. While that’s happening, the bridal party can start making their way to you for bridal party portraits.   

Bridal Party / Immediate Family Portraits: 3:15PM—4:15PM (one hour)

Now it’s time for the bridal party! You can take some great shots of the bridesmaids and groomsmen separately and together. Here’s a pro tip: One way to make sure we stay on schedule for bridal party portraits is to ask someone to put the boutonnieres on the guys before they arrive for portraits.

This time can also also be used to capture formal portraits of your immediate family, so you don’t have to spend much time taking pictures during your cocktail hour!

The Crescent Beach Club Wedding

 

Bride & Groom Prep for Ceremony: 4:30PM—5:00PM (30 minutes)

At this point you should separate and begin to prepare for your ceremony. Some time away from each other before your ceremony helps re-build the anticipation—it will start to feel like you’ve yet to see each other again!

The Crescent Beach Club Wedding

Reception Details: 4:30PM—5:00PM (30 minutes)

If the reception is in the same location as the ceremony, this is a great time for your photographer to shoot the reception decor untouched. If the ceremony and reception are in different locations, I recommend having a cocktail hour outside of the main reception area. This ensures you will have some great images of your reception before the night begins and guests start laying down purses and coats on their seats!

The Harbor Club at Prime Wedding

Ceremony: 5:00PM—5:30PM (30 minutes)

It’s time to get married! Most ceremonies are about 30 minutes long. If your ceremony is longer than 30 minutes, or you plan on having a receiving line, you can make adjustments to the timeline. Cherish these moments—your ceremony will pass by so quickly!

Here are some of my top tips to ensure you have the most photogenic ceremony possible.

NYC Wedding

Extended Family Portraits: 5:45—6:15PM (up to 45 minutes)

The rest of the family formals normally take place immediately following the ceremony, since all family members will be present at that time.

You should typically allocate about 30-45 minutes for your family pictures. To make this process as smooth as possible, I send a questionnaire before the wedding so you can list out the family combinations that you’d like, and to make sure we don’t miss anybody. I always try to capture these portraits outdoors if possible so they have a lighter and more natural feel, especially if the ceremony location will be dark.

NYC Wedding

A Few Just Married Portraits: 6:15PM—6:30PM (15 minutes)

This time will change depending on the time of year. The best time for these photographs is during the hour before sunset. This is when the sun is glowy and golden, and the light is at its best. These photographs are often some of the favorite images from the day!

Bethesda Fountain Central Park Wedding

The Reception Begins! 7:00PM

At this point, the timeline is often more relaxed. Often your photographer’s approach becomes more photojournalistic—they’ll just be capturing things as they happen. I typically include enough coverage so that I can be present for the main events of the reception and about an hour or two of dancing. 

Conclusion

A solid wedding day timeline not only will ensure amazing photographs, but also reduced stress! I hope these tips will help you ensure that your wedding day flows smoothly, so you can spend the day focusing on the things that really matter.

ON inSTAGRAM

FOLLOW ALONG ON INSTAGRAM